Nebraska, 2019

Damaging Winds in Nebraska, July 10, 2019

July 10, 2019 · NWS OAX · 2 events in 1 county or zone

A severe thunderstorm moved through southeast Nebraska during the early morning hours on July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe thunderstorm moved through southeast Nebraska during the early morning hours on July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 1:31 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 1:31 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
231 AM CDT Wed Jul 10 2019

.SHORT TERM...(Today through Friday)
Issued at 228 AM CDT Wed Jul 10 2019

After scattered showers and thunderstorms this morning, cooler and
drier conditions will prevail for a day or two before heat returns
for late week and the weekend.

Strong mid level low was spinning east through North Dakota this
morning, with a shortwave arcing from low center through Minnesota
then into western Nebraska, pushed along by seasonably strong jet
segment in southeast quadrant of low center. Enhanced lift in
right entrance region of this jet helped spark convection along
surface frontal boundary in western Nebraska late Tuesday evening.
Storms have increased in intensity after midnight as they tracked
east. Propagation vectors suggest a continued eastward movement
across eastern Nebraska this morning, but instability axis favors
activity dropping southeast through south central Nebraska. A
consensus of short-range mesoscale model output shows most intense
convection following instability into southern Nebraska through
mid morning, with showers and isolated thunder farther north. Have
followed this trend for convection this morning.

Any convection should be moving south of Nebraska and southwest Iowa
by mid morning as jet segment and shortwave rotate east. Northwest
low level flow will follow this morning, then a secondary surge of
cooler northerly flow overspreads the area this afternoon. Surface
dew points are expected to drop from the lower 70s to the lower 60s
at that time, with 850 temps dropping 5C, translating to highs in
the low to mid 80s.

Surface high pressure settles over the region tonight before
retreating east Thursday afternoon, but not before we sneak out
another mild and less humid day. Humidity and heat return for the
end of the week when southerly winds dominate under building mid
level heights from the southwest.

.LONG TERM...(Friday night through Tuesday)
Issued at 228 AM CDT Wed Jul 10 2019

The trend toward warmer and more humid weather will continue through
the weekend into early next week. Upper ridge in the Southwest will
continue to invade parts of the Plains as deepening trough in the
eastern Pacific causes downstream flow to lift northward into the
Northern Plains by early next week. Until this occurs, impulses
rolling through stronger mid level flow may skirt Nebraska and
Iowa with occasional chances for convection, most likely favoring
the overnight hours when increasing low level jet enhances lift
enough to overcome convective inhibition. Otherwise we're looking
at temperatures well into the 90s with heat indices close to 100
on average Saturday through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Jul 9 2019

Convection in north central Nebraska has weakened and is not
anticipated to push into KOFK overnight. The primary concern will
be the chance of VCSH and VCTS in central Nebraska. That
convection will likely miss KLNK and KOMA to the south between 11Z
and 15Z Wednesday. Gusty surface winds develop after 14Z with
gusts to 25kts. LLWS is not forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 10, 1:56 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
256 AM CDT Wed Jul 10 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
256 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Isolated thunderstorms are possible this morning through 10 AM,
mainly across southeast Nebraska south of a line from Nebraska
City to Lincoln. No severe weather is expected.

Flooding is occurring on the Missouri River, mainly from around
Plattsmouth southward to Rulo, and also above Lewis and Clark
Lake.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A hot weather pattern is setting up for the weekend into early
next week, with heat index values near 100 each afternoon. There
is a chance for thunderstorms mainly Friday night and Saturday
night, with only a low risk for severe storms.

Flooding will continue along the Missouri River. Levels should be
at or above flood stage into next week, mainly from Plattsmouth
southward to Rulo, and above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 10, 4:28 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
528 AM CDT Wed Jul 10 2019

NEZ088-101100-
Jefferson NE-
528 AM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 600 AM CDT...

At 528 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Mahaska, or 21 miles northeast of Belleville, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Reynolds and Buckley Creek Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9737 4017 9737 4000 9696
TIME...MOT...LOC 1028Z 303DEG 34KT 4006 9737

DEE

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 10, 4:45 AM CST
Where
Jefferson County, 0.69 mi S of Reynolds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.060, -97.330

Numerous trees were reported blown down. Corn fields were also flattened or shredded from hail of unknown size.

Thunderstorm Wind, Jefferson

When
July 10, 5:05 AM CST
Where
Jefferson County, 5.05 mi ESE of Thompson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.030, -97.170

Trees branches were blown down and a corn field was flattened.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848334, 848335.